Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Will loosing my spleen help my ITP?
Feb 2, 2004

Dear Dr. Frascino

I am a 29 y/o male and have been positive since 1998 and on HAART since fall of 2000 with a short break last winter (2 mo.) Following a CBC during that time I found out I had ITP with a platelet count of 2,000. IVIG on two different occasions brought it up to 45,000. Not long after it was back down again. I was referred to a hematologist who started me on WinRho injections...which were to continue until I was back on HAART and the ITP was resolved. Well, I have now been back on meds for a year and am still having WinRho injections about once every five weeks. My doctor has set a parameter of 10,000 or less platelets for WinRho injections. My viral load has went from 8,146 in Nov/03 to 1,560 in Jan/04. My CD4 is holding steady at 131. My ITP is not resolving as we thought it would with my VLoad dropping. My last CBC they were at 3,000. The splenectomy issue is on the table again and I am just looking for input on realistic outcomes from this for the ITP. Does it work? What dreaded side-effects do I have to look forward to? Any feedback or thoughts would be greatly appreciated.

Sincerely, Bruised and confused

Response from Dr. Frascino

Hello Bruised and Confused,

Idiopathic Thrombocytopenic Purpura (ITP) can be related to HIV itself or induced by certain drugs (Bactrim, quinidine, heparin, gold, rifampin, amphotericin, vancomycin, ethambutol, lithium, and others). I'm assuming your hematologist has taken you off all drugs that have ITP as a potential complication. For instance since your CD4 count is below 200, I assume you are on some type of PCP prophylaxis. The most common type is Bactrim (Septra), which contains sulfamethoxazole. Sulfamethoxazole has been reported to cause ITP in HIV-positive patients. So if you are on this, you should definitely consider switching to an alternative PCP prophylactic.

The next line of therapy is to suppress your HIV viral load. Yours has fallen from 8,146 to 1,560, but is still not undetectable. Check with your HIV/AIDS specialist. Consider getting resistance tests genotype and phenotype to optimize your anti-HIV regimen. You can use WinRho or IVIG while adjusting your anti-HIV regimen.

If all this fails to bring improvement, your options are to continue WinRho or to try splenectomy. Prednisone is also used for some cases of ITP, but considering your low CD4 count prednisone might increase your risk for certain types of opportunistic infections.

The clinical experience of treating HIV-related ITP with splenectomy is variable. I've seen it be remarkably and dramatically effective. I've also seen some cases where it was not all that effective. Dreaded side effects? Other than the fact that it is major surgery (surgical risk, anesthesia risk, post-surgical recuperation time), there aren't really any specific "dreaded side effects," unless you count the surgical scar marring your looks on the beach next summer. But heck, scars can be sexy and they can be a great conversation starter! The spleen is part of the immune system (kind of like a big lymph node that processes both lymph fluid and blood), so you will need to be monitored for certain infections, since the spleen won't be there to help you fight them off. But I wouldn't call that a dreaded side effect. You'll need to make sure you've had your pneumovax and you may need antibiotics to help fight off certain bacteria from time to time.

Make sure your hematologist and HIV/AIDS specialists communicate directly with each other, and that you've tried the things mentioned above. If they both agree it's time for the surgery, you could get one additional "second opinion" just to make sure all other options have been exhausted. Ultimately, if the surgery is necessary, be optimistic. I've seen primarily very favorable results!

Good luck.

Dr. Bob


Previous
word has it that viramune is just too dangerous as an anti-hiv med!
Next
AZT anemia ?

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement